Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 17, NWS Raleigh, NC

May 5, 2009Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 5, 2009, 6:10 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 6:10 PM EDT (22:10 UTC)
Expired
May 5, 2009, 6:36 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:14 PM EDTHAIL 15 Nw New Hope, NCHAIL LARGER THAN QUARTER SIZE. HWY 97E AND STRICKLAND CROSSROADS IN NASH COUNTY. TREE LIMBS DOWN 3 INCHES IN DIAMETER.
May 5, 6:25 PM EDTTORNADO5 Wnw Elm City, NCTORNADO ON THE GROUND. DEBRIS REPORTED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 5:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 052210
TORRAH
NCC065-127-195-052245-
/O.NEW.KRAH.TO.W.0017.090505T2210Z-090505T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL WILSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATED A TORNADO ABOUT 5 MILES NOTHEAST OF SIMS...OR 12      
  MILES SOUTH OF NASHVILLE...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  NEW HOPE AROUND 620 PM...
  ELM CITY AROUND 630 PM...
  SHARPSBURG AROUND 640 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING A DAMAGING TORNADO...THIS IS 
AN EXTREMELY DANGEROUS SITUATION THE SAFEST PLACE TO BE DURING A 
TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN A SMALL ROOM SUCH 
AS A CLOSET OR BATHROOM OR IN AN INTERIOR HALLWAY. USE BLANKETS OR 
PILLOWS TO PROTECT YOUR BODY FROM FLYING DEBRIS. STAY AWAY FROM 
WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT WEDNESDAY MORNING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3611 7772 3589 7756 3572 7810 3583 7819
TIME...MOT...LOC 2209Z 236DEG 18KT 3581 7803

$$

VINCENT
5 follow-up statements
000 
WWUS52 KRAH 052213
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT TUE MAY 5 2009

NCC065-127-195-052245-
/O.CON.KRAH.TO.W.0017.000000T0000Z-090505T2245Z/
WILSON NC-EDGECOMBE NC-NASH NC-
613 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTHERN
NASH...NORTHWESTERN EDGECOMBE AND NORTHWESTERN WILSON COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED ABOUT 5 MILES 
NORTHEAST OF SIMS...OR 12 MILES SOUTH OF NASHVILLE...MOVING 
NORTHEAST AT 20 MPH. THE TORNADO WILL CROSS INTERSTATE 95 BY 620 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO HAS A HISTORY OF PRODUCING MAJOR DAMAGE IN NORTHEAST 
JOHNSTON COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION TAKE 
COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO  
LATE TO GET TO A SAFE PLACE. DO NOT USE HIGHWAY OVERPASSES FOR 
SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. 
VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM 
GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE 
AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A 
DITCH AS A LAST RESORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3611 7772 3589 7756 3572 7810 3583 7819
TIME...MOT...LOC 2212Z 239DEG 19KT 3582 7800

$$

VINCENT
000 
WWUS52 KRAH 052218 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT TUE MAY 5 2009

NCC065-127-195-052245-
/O.CON.KRAH.TO.W.0017.000000T0000Z-090505T2245Z/
WILSON NC-EDGECOMBE NC-NASH NC-
618 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL
NASH...NORTHWESTERN EDGECOMBE AND NORTH CENTRAL WILSON COUNTIES...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR NEW HOPE...OR 9
MILES SOUTH OF NASHVILLE...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL CROSS INTERSTATE 95 NEAR EXIT 127 BY 620 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO HAS A HISTORY OF PRODUCING MAJOR DAMAGE IN NORTHEAST 
JOHNSTON COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION DO NOT 
USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE 
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK 
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND 
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF 
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3575 7800 3589 7809 3611 7772 3589 7756
TIME...MOT...LOC 2217Z 239DEG 19KT 3583 7797

$$

VINCENT
000 
WWUS52 KRAH 052224
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT TUE MAY 5 2009

NCC065-127-195-052245-
/O.CON.KRAH.TO.W.0017.000000T0000Z-090505T2245Z/
WILSON NC-EDGECOMBE NC-NASH NC-
624 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL
NASH...NORTHWESTERN EDGECOMBE AND NORTH CENTRAL WILSON COUNTIES...

AT 623 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO AT THE 
INTERSECTION OF SANDY FORKS ROAD AND HIGHWAY 97...MOVING NORTHEAST 
AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO HAS A HISTORY OF PRODUCING MAJOR DAMAGE IN NORTHEAST 
JOHNSTON COUNTY. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING 
SITUATION TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT 
MAY BE TOO  LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3576 7798 3590 7807 3611 7772 3589 7756
TIME...MOT...LOC 2224Z 235DEG 24KT 3587 7792

$$

VINCENT
000 
WWUS52 KRAH 052228
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT TUE MAY 5 2009

NCC065-127-195-052245-
/O.CON.KRAH.TO.W.0017.000000T0000Z-090505T2245Z/
WILSON NC-EDGECOMBE NC-NASH NC-
628 PM EDT TUE MAY 5 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR CENTRAL
NASH...NORTHWESTERN EDGECOMBE AND NORTH CENTRAL WILSON COUNTIES...

AT 626 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO AT THE 
INTERSECTION OF SANDY FORKS ROAD AND HIGHWAY 97...OR JUST EAST OF 
THE INTERSECTION OF INTERSTATE 95 AND ROUTE 58...MOVING NORTHEAST AT 
25 MPH. THE TORNADO WILL BE NEAR SHARPSBURG AT 640 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO HAS A HISTORY OF PRODUCING MAJOR DAMAGE IN NORTHEAST 
JOHNSTON COUNTY...AND DAMAGE HAS ALSO BEEN REPORTED IN WILSON 
COUNTY. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING 
SITUATION TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT 
MAY BE TOO  LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3576 7798 3590 7807 3611 7772 3589 7756
TIME...MOT...LOC 2226Z 240DEG 22KT 3587 7791

$$

VINCENT
000 
WWUS52 KRAH 052236
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT TUE MAY 5 2009

NCC065-127-195-052245-
/O.CAN.KRAH.TO.W.0017.000000T0000Z-090505T2245Z/
WILSON NC-EDGECOMBE NC-NASH NC-
636 PM EDT TUE MAY 5 2009

...THE TORNADO WARNING FOR CENTRAL NASH...NORTHWESTERN EDGECOMBE AND
NORTH CENTRAL WILSON COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY...AND 
SEVERE WEATHER IS NO LONGER EXPECTED. THEREFORE...THE TORNADO 
WARNING FOR WILSON...NASH AND EDGECOMBE COUNTIES HAS BEEN CANCELLED.

IF YOU OBSERVED A TORNADO...DAMAGING WINDS...OR LARGE HAIL...PLEASE
NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3576 7798 3590 7807 3611 7772 3589 7756
TIME...MOT...LOC 2235Z 240DEG 22KT 3590 7785

$$

VINCENT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 5, 3:17 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 5, 3:17 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WEAK STATIONARY FRONT OVER CENTRAL NC WILL PUSH NORTH AS A WARM
FRONT LATER TONIGHT. AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT
ARE EXPECTED TO PUSH EAST ACROSS CENTRAL NC WEDNESDAY NIGHT INTO
THURSDAY MORNING.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 PM TUESDAY...

BEST CHANCE OF CONVECTION...SOME OF WHICH MAY BE SEVERE WILL EXIST
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NC THROUGH 00Z. BREAKS IN
OVERCAST HAVE DEVELOPED...WARMING TEMPS WELL INTO THE 70S. THIS HAS
RESULTED IN SURFACE BASE CAPE VALUES AROUND 2000 J/KG WITH MIXED
LAYER CAPE 500-750 J/KG. 0-1KM HELICITY NEAR THE SC BORDER HOVERING
NEAR 150 M2/S2. SFC BOUNDARY  HAS HELD STEADY PAST FEW HOURS
STRETCHING FROM RWI-SOUTH OF RDU-ASHEBORO. WATER VAPOR DOES DEPICT
TAIL OF S/W ROTATING THROUGH MOUNTAINS AT THIS TIME. THIS FEATURE
MAY INITIATE CONVECTION OVER THE SOUTHERN PIEDMONT. IF THIS
OCCURS...STORMS SHOULD RAPIDLY DEVELOP AND POSSIBLY BECOME SEVERE.
WILL NEED TO MONITOR STORMS THAT INTERSECT OR MOVE ALONG BOUNDARY AS
HELICITY WILL BE ENHANCED ALONG THIS FEATURE...INCREASING TORNADIC
THREAT.

AIR MASS STABILIZES LATE THIS EVENING AND OVERNIGHT AS WHERE WILL BE
IN THE SUBSIDENCE REGION OF EXITING S/W. MAY SEE A STRAY SHOWER
OVERNIGHT INTO EARLY WEDNESDAY BUT MOST LOCALES WILL BE DRY. IF
MID/UPPER LEVEL CLOUDS THIN/DEPART...MAY SEE WIDESPREAD FOG/LOW
STRATUS WITH POCKETS OF DENSE FOG POSSIBLE. .
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 254 PM TUESDAY...

MOIST AIR MASS WILL REMAIN IN PLACE WITH BEST INSTABILITY PROGGED TO
OCCUR EAST OF HIGHWAY 1. MODELS DIFFER ON TIMING OF NEXT MCV WITH
GFS/CANADIAN AS MUCH AS 6-9 HOURS FASTER THAN NAM-WRF. ECMWF A BIT
OF A COMPROMISE. CONSIDERING GFS USUALLY TOO FAST...FAVOR SLOWER
TIMING OFFERED BY NAM-WRF WITH SOME ADJUSTMENTS. EXPECT SCATTERED
CONVECTION TO FIRE DURING MAX HEATING WITH LITTLE IN THE MANNER OF
ORGANIZATION. EXPECT STORMS TO ORGANIZE INTO BROKEN SEGMENTS BY OR
AFTER 00Z AS MCV AND ASSOCIATED BULK SHEAR OF 35-40KTS BEGINS TO
AFFECT AREA. MAY SEE A FEW SEVERE STORMS AFTER SUNSET WITH MAIN
THREAT DAMAGING DOWNBURST  AND LARGE HAIL. IF WASHED OUT BOUNDARY
MAINTAINS PRESENCE...SLIGHT TORNADIC POTENTIAL WILL EXIST. FAVOR
WARMER MOS GUIDANCE FOR MAX TEMPS WED AS SLY FLOW INCREASES AFTER
15Z.  IF SUBSTANTIAL BREAKS DEVELOP...MAX TEMPS MAY END UP BEING 3
DEGREES WARMER.

MODELS GENERALLY AGREE IN THAT SHOWERS AND THUNDERSTORMS SHOULD BE
ONGOING WEDNESDAY EVENING OVER A GOOD PORTION OF OUR REGION. THIS
WILL BE IN RESPONSE TO THE MID/UPPER LEVEL TROUGH WHICH IS FORECAST
TO MOVE EAST ACROSS OUR REGION DURING THE EVENING AND OVERNIGHT
PERIODS. CONVECTION SHOULD SHIFT EASTWARD FROM THE PIEDMONT INTO
THE COASTAL PLAIN DURING THE LATE EVENING INTO THE OVERNIGHT
PERIOD... WITH THE PRE-FRONTAL TROUGH. THE ACTUAL COLD FRONT IS
EXPECTED TO SLOWLY REACH THE COASTAL PLAIN REGION BY AROUND 12Z
THURSDAY. MODELS GENERALLY AGREE ON A PROJECTED LULL IN THE
CONVECTIVE ACTIVITY ON THURSDAY. THIS WILL BE DUE TO SUBSIDENCE ON
THE BACK SIDE OF THE DEPARTING UPPER TROUGH SHOULD BE OVER OUR
REGION. QPF STORM TOTALS IN THE 0.50 TO 1.00 INCH RANGE ON
AVERAGE... WITH LOCALLY HIGHER TOTALS. LOWS WEDNESDAY NIGHT OF
60-65 EXPECTED... WITH THE WARMER MAV GUIDANCE PREFERRED SE.
HIGHS THURSDAY SHOULD RETURN TO THE 78 TO 85 RANGE NW TO SOUTH
WITH PARTLY SUNNY SKIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WEDNESDAY
AFTERNOON INTO THE EVENING HOURS... AS A 35 TO 45KT SOUTH TO
SOUTHWESTERLY LOW LEVEL JET S-SW IS FORECAST TO BECOME ALIGNED OVER
CENTRAL AND EASTERN NC LATE WEDNESDAY INTO WEDNESDAY EVENING. THIS
SHOULD COMBINE WITH INCREASING INSTABILITY AND MODEST SHEAR TO
SUPPORT THE SEVERE THUNDERSTORM THREAT. THE ONE FACTOR THAT MAY
REDUCE THE SEVERE THREAT WILL BE THE TIMING OF THE COLD FRONT ACROSS
CENTRAL NC (MOSTLY DURING THE DIURNAL COOLING PERIOD OVERNIGHT DOWN
EAST). THE THREAT OF SEVERE SHOULD END BEFORE 12Z THURSDAY. &&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 254 PM TUESDAY...

THURSDAY NIGHT SHOULD BE QUIET AS CONVECTIVE TRIGGERS APPEAR TO BE
ABSENT. A LIGHT SW FLOW SHOULD KEEP TEMPERATURES UP IN THE LOWER
TO MID 60S WITH PARTLY CLOUDY SKIES (A GOOD 10 DEGREES ABOVE
NORMAL).

FRIDAY THROUGH SATURDAY NIGHT... ALTHOUGH THE MEAN FLOW BECOMES
MORE ZONAL OR WESTERLY... MODELS SUGGEST THAT THERE SHOULD BE SOME
CONVECTIVE TRIGGERS TRAVERSING OUR AREA. A WEAK COLD FRONT IS
EXPECTED TO PUSH INTO THE NORTHERN SECTIONS OF NC FRIDAY... THEN
SLOWLY RETREAT AS A WARM FRONT SATURDAY. A STRONGER COLD FRONT IS
EXPECTED TO PUSH INTO NC FROM THE NW LATE SATURDAY. THERE SHOULD
BE ENOUGH MOISTURE AND INSTABILITY TO INCREASE THE POP INTO THE
CHANCE CATEGORY FOR FRIDAY THROUGH SATURDAY NIGHT AND EARLY
SUNDAY. THIS CONVECTIVE ACTIVITY SHOULD BE LARGELY DIURNALLY
DRIVEN EXCEPT FOR SATURDAY NIGHT WHEN THE COLD FRONT SHOULD
SUPPORT CONVERGENCE AND LIFT INTO THE OVERNIGHT PERIOD. LOWS WILL
CONTINUE TO AVERAGE WELL ABOVE NORMAL (IN THE 60S) FRIDAY THROUGH
SUNDAY. HIGHS WILL ALSO AVERAGE ABOVE NORMAL... MOSTLY IN THE
LOWER TO MID 80S THROUGH SUNDAY.

SUNDAY INTO MONDAY... THE COLD FRONT IS EXPECTED TO SHIFT SOUTH OF
NC SUNDAY AFTERNOON THROUGH MONDAY... AS A SURFACE HIGH IS
FORECAST TO SHIFT EAST ACROSS THE MID ATLANTIC AND NEW ENGLAND
STATES. POP SHOULD BE CONFINED TO AREAS TO OUR SOUTH NEAR THE
FRONT. THE LOW LEVEL FLOW SHOULD BECOME NE-E RATHER QUICKLY
LEADING TO POTENTIAL CLOUDINESS EARLY NEXT WEEK. IT WILL BE COOLER
BEHIND THE FRONT WITH LOWS IN THE 50S AND HIGHS IN THE 70S MONDAY
INTO TUESDAY (VERY CLOSE TO THE 30 YEAR NORMALS).

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 142 PM TUESDAY...

IFR/LIFR CEILINGS EARLY THIS AFTERNOON OVER THE NORTHERN PIEDMONT
WILL GRADUALLY LIFT INTO MVFR CONDITIONS BY 20-22Z AS LOW LEVEL
HEATING GRADUALLY LIFTS CEILINGS. MVFR CEILINGS EXPECTED ELSEWHERE
AS MOIST AIRMASS AND HEATING WILL MAINTAIN CEILINGS BETWEEN
1500-2500 FT. APPROACH OF AN DISTURBANCE ALOFT WILL SUSTAIN
SCATTERED CONVECTION THROUGH 02Z ACROSS THE AREA. EXPECT IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS.

EXPECT A LULL IN THE CONVECTION TONIGHT THROUGH EARLY WEDNESDAY
MORNING. NEARLY SATURATED AIR MASS WILL RESULT IN LIFR CEILINGS AND
POSSIBLY LIFR VISIBILITIES AS SKIES ALOFT BRIEFLY CLEAR...CAUSING
NEAR SURFACE LAYER TO COOL TO THE DEWPOINT. FOG AND LOW STRATUS THAT
FORM WILL LIFT BETWEEN 13-15Z WED.

WEDNESDAY...A MOIST AND MARGINALLY UNSTABLE AIR MASS WILL RESULT IN
BROKEN CEILINGS BETWEEN 2000-3500 FT BY AFTERNOON. A S-SW WIND
SUSTAINED 8-12 KTS WITH GUSTS 19-23KTS EXPECTED...ESPECIALLY IN
VICINITY OF KFAY AND KRWI WHERE HEATING MAY BE A BIT STRONGER. AIR
MASS WILL AGAIN SUPPORT SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ...MAINLY AFTER 16Z. EXPECT CONVECTION TO PERSIST WELL
INTO THE NIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES AND CROSSES
THE REGION AFTER 00Z.

STABLE CONDITIONS EXPECTED THU INTO THU NIGHT WHILE A RETURN TO
UNSTABLE CONDITIONS AND PERIODS OF ADVERSE AVIATION CONDITIONS
ANTICIPATED FOR FRIDAY INTO SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...WSS
SHORT TERM...WSS/BADGETT
LONG TERM...BADGETT
AVIATION...WSS
Hazardous weather outlook, May 5, 5:51 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT TUE MAY 5 2009

NCZ011-025>028-040>043-073>078-083>086-088-089-062200-
HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
551 PM EDT TUE MAY 5 2009

...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIRMASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE
STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE
95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NORTH CAROLINA LATE WEDNESDAY EVENING AND INTO WEDNESDAY
NIGHT. ONCE AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT
LINE WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS
IMPACT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>010-021>024-038-039-062200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DAVIDSON-RANDOLPH-
551 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING AS A STALLED FRONT RESIDES ACROSS CENTRAL NORTH CAROLINA.
SOUTH OF THE FRONT...MAINLY SOUTH OF US 64....THE MAIN SEVERE THREAT
WILL BE DAMAGING WIND GUSTS AND HAIL AS THE AIR MASS DESTABILIZES
IN THE AFTERNOON.

AN ISOLATED TORNADO THREAT IS ALSO POSSIBLE WITH ANY STRONG STORMS
THAT DEVELOP AND TRAVEL ALONG THE COLD FRONT. THE THREAT FOR
SEVERE STORMS APPEARS TO BE GREATEST BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AS THE
STALLED FRONT WEAKENS AND DISSIPATES ACROSS THE AREA WITH THE
STRONGEST STORMS DEVELOPING MAINLY ALONG AND EAST OF INTERSTATE
95.

A STRONG UPPER LEVEL WAVE WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT. THE ATTENDANT SURFACE WILL MOVE EAST INTO THE AREA
WEDNESDAY EVENING BRINGING THE CHANCE OF SEVERE STORMS TO ALL OF
CENTRAL NC LATE WEDNESDAY EVENING AND INTO WEDNESDAY NIGHT. ONCE
AGAIN THE MAIN SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS
AND LARGE HAIL...WITH AN ISOLATED TORNADO THREAT.

RESIDENTS ACROSS CENTRAL NORTH CAROLINA ARE ADVISED TO MAINTAIN
AWARENESS OF LOCAL WEATHER CONDITIONS AND POSSIBLE WATCHES AND OR
WARNING OVER THE NEXT COUPLE OF DAYS AS STRONG TO SEVERE STORMS
IMPACT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, May 5, 5:02 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT TUE MAY 5 2009

NCZ010-011-026-027-041-052200-
FRANKLIN-HALIFAX-NASH-WAKE-WARREN-
502 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...HALIFAX...
FRANKLIN...NASH AND WAKE COUNTIES THROUGH 600 PM EDT...

AT 502 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PILOT...OR ABOUT 12 MILES NORTH OF LINWOOD...MOVING NORTHEAST AT 25
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUNN AROUND 510 PM EDT...
CASTALIA AROUND 550 PM EDT...CENTERVILLE AROUND 555 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS
Special weather statement, May 5, 5:08 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE MAY 5 2009

NCZ073-074-052215-
MONTGOMERY-STANLY-
508 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY AND STANLY
COUNTIES THROUGH 615 PM EDT...

AT 508 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PLYLER...OR ABOUT 7 MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST
AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PLYLER AROUND 515 PM EDT...
ALBEMARLE AROUND 530 PM EDT...BADIN AROUND 550 PM EDT...BADIN LAKE
AROUND 600 PM EDT...ELDORADO AROUND 610 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING.

WSS
Local storm report, May 5, 5:11 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FUNNEL CLOUD     5 WNW WILSON            35.76N 78.01W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            SPOTTER REPORTED FUNNEL CLOUD LOOKING NORTHEAST FROM I-95
            AND U.S. 264.

&&

BLAES
Local storm report, May 5, 5:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
517 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     3 NNW WILSON            35.78N 77.95W
05/05/2009                   WILSON             NC   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED ON COUNTRY CLUB DRIVE AT NC 58.
            TIME ESTIMATED.

&&

BLAES
Local storm report, May 5, 5:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     7 S BAILEY              35.68N 78.11W
05/05/2009                   WILSON             NC   TRAINED SPOTTER

            POWER LINES AND TREES DOWN SOUTH OF SIMS AT 581 AND 42 IN
            WILSON COUNTY. ROCKRIDGE RD CLOSED BY FIRE DEPT.

&&

TDH
Local storm report, May 5, 5:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          3 SE EMIT               35.70N 78.23W
05/05/2009                   JOHNSTON           NC   TRAINED SPOTTER

            SKYWARN SPOTTER WITNESSED A TORNADO VISIBLE PRODUCING
            DEBRIS CLOUD. MAJOR TREE DAMAGE AND POWERLINES DOWN.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson50 min
May 5, 2:51 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne39 min
May 5, 3:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson25 min
May 5, 3:39 PM EDTTornado WarningRAHWayne36 min
May 5, 4:04 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson41 min
May 5, 4:12 PM EDTTornado WarningRAHJohnston, Nash, Wilson48 min
May 5, 4:58 PM EDTTornado WarningRAHEdgecombe, Nash, Wilson18 min
May 5, 5:21 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake39 min
May 5, 5:22 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson38 min
May 5, 5:28 PM EDTTornado WarningRAHJohnston, Nash, Wilson47 min
May 5, 5:41 PM EDTTornado WarningRAHChatham, Durham, Wake49 min
May 5, 5:49 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly41 min
May 5, 6:29 PM EDTTornado WarningRAHWake46 min
May 5, 6:31 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Stanly44 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 6:54 PM EDTFlash Flood WarningRAHWake111 min
May 5, 7:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake12 min
May 5, 7:13 PM EDTTornado WarningRAHFranklin, Wake26 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.